Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Cardiology Symptoms
|Clindy - Mon Mar 26, 2007 9:42 am|
[color=blue]I'm a 47 year old female in good health. In the last year or so, I have noticed that about two or three times a month, I get a fluttering sensation in my chest, this is immediately followed by what I would describe as a 'catch' in my breath, and then a need to cough to 'set things right again". Afterward, I will often feel a slight headache or mild pressure in my head. This can occur when i am very warm or when I lay down, but sometimes when I am sitting also, but not necessary any or all of these need be present. Other than the slight aching in my head and an ever so slight tired feeling for a while, I am fine, and the episode will pass. I exercise 3 x a week and am not overweight, BP is fine. Family history of high BP, controlled by medications, but I have never had it. These episodes, because they involve my chest and head, do concern me. I mentioned it to OB/GYN last year, but she didn't seem concerned and didn't pursue it. What do you think? Thanks for your time.[/color]
|John Kenyon, CNA - Wed Mar 28, 2007 4:19 pm|
Hello Cindy - What you describe is a classic picture of a very common, very normal (yet often also very aggravating) phenomenon known as premature ventricular contractions (PVCs) or premature atrial contractions (PACs). These occur in almost everyone from time to time, but some of us feel every one while others are totally unaware they are happening. What takes place is this: a tiny area in the upper or lower chambers of the heart becomes momentarily irritable and triggers a heartbeat in advance of the next regular one. The heart, wanting to keep everything in order, pauses for a split second in order for the next regular (sinus) beat to occur. The early beat usually causes the flutter sensation and a sort of "void" sensation that some describe as taking ones breath away for a second. This usually is because the premature beat has occurred when the pulmonary valve of the heart is closed, which makes the early beat more noticeable and provokes the feeling of a need to cough. It is all very simple, and takes place in less than a second, but depending on what part of the heart's cycle it occurs in, it can seem like a rather dramatic and weird sensation. The mild pressure in the head you describe is also commonly described in association with this, but is really not significant - and neither are the premature beats.
You mention this happens "about two or three times a month." It may surprise you to know that many people have hundreds of these per day, often not even noticing them. When they are as infrequent as yours are they do tend to be more noticeable and tend to feel more dramatic. However, they are almost never important, especially when they occur so infrequently.
PVCs and PACs occur most often at rest, but can also happen during activity. They happen often just as one is getting ready to go to sleep, and many people complain they notice them if they lay on their left side at bedtime. Caffeine use can make them more frequent, but as infrequent as yours are I don't think I'd bother to try eliminating caffeine (unless you are really taking in huge amounts of it).
The aching in your head and the slight tired feeling are probably jtotally unrelated to these palpitations you've mentioned, and may be viral in origin, or emotional, or maybe just an occasional headache and fatigue. Hard to say, but again, not significant, at least in the context presented here.
You sound like a very healthy young woman noticing a very normal and common but sometimes anxiety producing thing that you may feel free to ignore to as great an extent as possible.
Good luck to you and please do keep in touch.
|HappyAsh - Sat Jul 24, 2010 9:35 am|
I am so thankful that I found this post. I have been having the same issue since I was a teenager, (for about 10 years.) And recently I have started to become a little bothered by it, but now I can see that it is nothing to worry about!
Thanks so much,
|ACT68 - Tue Jul 27, 2010 12:35 am|
Hi, my father has been having anxiety attacks, he explain it feels as though he was having a heart attack. Everytime he goes to the ER they inform him that he has no heart problems. He is concerned and is wondering what can possibly be wrong with him, if the doctors that see him tell him there is nothing wrong with his heart. He was diagnosed with high triglycerides. Any help or suggestions on what he might have or advise? Thank you, hope to hear from one of you.
|John Kenyon, CNA - Fri Sep 17, 2010 2:48 pm|
Quite often, and especially in the ER setting where anxious patients show up with this complaint, the doctor's explanation that' "it's nothing" is simply inadequate, yet there is little time for the actual doctor to sit down and explain the mechanism of the sensation and why it's "nothing." Once the patient has become chronically anxious he will likely feel more of the palpitations for two reasons: 1) because he is now attuned to them and they are difficult to miss or ignore, and 2) because the anxiety caused by the sensations, initially, if sustained, will just cause the release of more adrenaline, which is one of the prime aggravators of this almost always benign problem. It is, in fact, not a problem in any absolute sense, which is why doctors tend to brush it off, not realizing the patient, feeling brushed off, develops doubts about the completeness of the exam and often will begin to believe something has been overlooked.
I'd suggest perhaps you direct your father to a recent blog post here on the site (under "Blogs") titles "Benign Ventricular Arrhythmias and the Anxious Patient." Hopefully this more lengthy explanation, aimed at both professionals and patients, might help your father understand the gap between what most doctors feel is adequate reassurance and what is really needed to help get the patient to accept that the problem is rather like a fit of sneezing, nothing more.
Hope this is helpful. Good luck to you both.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.